Georgia, 2008High Wind in Georgia, October 24, 2008
October 24, 2008 · NWS CAE · 3 events in 3 counties and zones
A combination of strong onshore flow and a strong jet extending from south southwest to the north northeast into the CSRA/Midlands produced high winds that took down trees and powerlines, damaged boats and docks on lakes, and did property damage. Post analysis showed a gravity wave was probably the result of the meteorological conditions that sustained the high winds for several hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- $25,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of strong onshore flow and a strong jet extending from south southwest to the north northeast into the CSRA/Midlands produced high winds that took down trees and powerlines, damaged boats and docks on lakes, and did property damage. Post analysis showed a gravity wave was probably the result of the meteorological conditions that sustained the high winds for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Oct 24, 1:33 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 24, 1:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT FRI OCT 24 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE FROM THE FLORIDA PANHANDLE
NORTHEAST ACROSS COASTAL SOUTH CAROLINA OVERNIGHT. THE LOW WILL MOVE
NORTHEAST OF OUR REGION SATURDAY...WITH GRADUAL CLEARING EXPECTED.
A DRY COLD FRONT WILL COME THROUGH MONDAY. BEHIND THE FRONT...HIGH
PRESSURE WILL BUILD INTO OUR REGION PROVIDING FAIR WEATHER AND
COOLER TEMPERATURES FOR NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE IS CURRENTLY CENTERED ALONG THE NEW ENGLAND
COAST...WITH RIDGE AXIS EXTENDING SW...WITH WEDGE IN PLACE OVER
OUR REGION. RADAR CURRENTLY INDICATES WIDESPREAD RAIN OVER THE
FORECAST AREA. WATER VAPOR IMAGERY INDICATES MID AND UPPER LEVEL
DRY AIR MOVING OVER WESTERN GA. LOW PRESSURE IS CURRENTLY OVER THE
FLORIDA PANHANDLE. THE LOW WILL TRACK TO THE NE ACROSS SE GA AND
COASTAL SC OVERNIGHT. ISENTROPIC LIFT AHEAD OF THE LOW WILL
CONTINUE TO PROVIDE CATEGORICAL RAIN CHANCES THROUGH ABOUT
MIDNIGHT. RAIN AMOUNTS SHOULD LIGHTEN UP LATE TONIGHT AS BEST
ISENTROPIC LIFT SHIFTS TO OUR EAST...AND MID TO UPPER LEVEL DRY
AIR MOVES EAST INTO THE REGION.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
MODELS INDICATE PRECIPITATION MOVING EAST OUT OF OUR FA SATURDAY
MORNING. MODELS INDICATE LINGERING LOW LEVEL MOISTURE. SO...CLOUDINESS
MAY BE SLOW TO CLEAR OUT FROM WEST TO EAST SATURDAY. SUNDAY LOOKS
REALLY NICE WITH HIGH PRESSURE AND SEASONAL TEMPS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A DRY COLD FRONT WILL COME THROUGH MONDAY. BEHIND THE FRONT...A COOL
DRY CANADIAN AIR MASS WILL FILTER INTO THE REGION. THIS WILL BRING
A CHANCE OF FROST AND POSSIBLY SOME FREEZING CONDITIONS TO THE
AREA TUESDAY THROUGH THURSDAY NIGHTS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
EXPECT IFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE TAF PERIOD.
DEEP MOISTURE AND ISENTROPIC LIFT WILL CONTINUE DURING THE REST OF
TODAY. THE NAM AND GFS PLUS SATELLITE TRENDS INDICATE MID-LEVEL
DRYING WILL OCCUR THIS EVENING. THE RAIN SHOULD DIMINISH BUT EXPECT
HIGH LOW-LEVEL MOISTURE WILL REMAIN IN A LINGERING STABLE AND
MOIST WEDGE PATTERN WITH IFR CONDITIONS. THE MET AND MAV MOS PLUS
THE SREF GUIDANCE MAINTAIN IFR CONDITIONS THROUGH THE NIGHT.
COMPARED TO THE NAM...THE GFS IS FASTER DEVELOPING ISENTROPIC
DOWNGLIDE SATURDAY. THE SREF GUIDANCE AGREES MORE WITH THE GFS.
USED THE MAV MOS AND FORECASTED CONDITIONS BECOMING VFR AROUND 15Z
BUT CONFIDENCE IS LOW WITH THIS IMPROVING TREND BECAUSE OF THE
MODEL DISAGREEMENT. IF THE NAM IS CORRECT THEN THE IMPROVEMENT TO
VFR MAY BE DELAYED UNTIL EARLY IN THE AFTERNOON.
NO SIGNIFICANT IMPACTS EXPECTED DURING THE REST OF THE EXTENDED
PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Oct 24, 3:50 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT FRI OCT 24 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250850-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
450 AM EDT FRI OCT 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Columbia
- When
- October 24, 3:00 PM EST to 4:15 PM EST
- Where
- Columbia forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.544, -82.264 (the zone’s center; the record gives no point)
High winds took down trees and powerlines throughout the county.
High Wind, Richmond
- When
- October 24, 3:00 PM EST to 4:15 PM EST
- Where
- Richmond forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
TV 10 reported trees and powerlines down throughout the county.
High Wind, Burke
- When
- October 24, 3:20 PM EST to 4:30 PM EST
- Where
- Burke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.061, -82.001 (the zone’s center; the record gives no point)
DOT reported several trees and a few powerlines down throughout the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, October 24, 20081 death · 1 event
- High Wind in South Carolina, October 24, 2008$1.5 million · 60 kt wind · 14 events
- Flash Flooding and High Wind in South Carolina, October 24, 2008$166,000 · 55 kt wind · 18 events
- High Wind and Strong Wind in Georgia, October 24, 2008$61,000 · 52 kt wind · 8 events
- Flash Flood and High Wind in Georgia, October 24, 2008$38,000 · 55 kt wind · 7 events
- Coastal Flood and High Surf in Florida, October 24, 20084 events
- Damaging Wind in Florida, October 24, 200856 kt wind · 1 event
- Strong Wind in Georgia, October 24, 2008$1,000 · 1 event
- Tornado in Georgia, October 24, 2008$500 · EF0 · 1 event
- High Wind in Montana, October 24, 200851 kt wind · 1 event
- High Wind in South Carolina, October 24, 2008$10,000 · 52 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 24, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134304, 134305, 134306.